I took an extended release tramadol yesterday morning, then an additional instant release later because of much worse than usual pain. I've taken two instant release before for breakthrough pain with no problem. But this time, about the time the instant release was wearing off (usually good for 4 hours), I found myself red in the face and getting terrible pain in the bones underneath. It was the beginning of serotonin syndrome, which I've had before from mixing tramadol with Flexeril. I took a diazepam, which I did before with good results. This time it didn't get rid of the pain and flushing, and this morning it's still here, but not worse! (Last time I didn't recognize the problem until my whole body was red and sweating.)
I had been off tramadol while in the hospital for a bad bout of diverticulitis, since I didn't want to mix pain meds and needed something much stronger. Since restarting with just the instant release I have noticed a few muscle spasms in the thighs - clonus. Since instant release doesn't last the night I had restarted the extended at night. Yesterday I thought I could restart the extended in the morning. It doesn't work very fast or well at first, but it does last. Mistake!
So today I took another diazepam, just took Tylenol, and got an appointment with the pain doc for Monday. I had already talked with my PCP who knows something about serotonin. I guess it's time for something new for pain. Tramadol was taking care of the fibro muscle pain, but it isn't enough for the worsening back pain. I can't take vicodin until the serotonin calms down either, because it's on the list for interacting with whatever's left of the tramadol.
Just another anecdote about serotonin.